Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Indianapolis, IN

October 18, 2007Clinton County, Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 18, 2007, 8:56 PM EDT for Clinton County, Howard County, Tipton County, Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2007, 8:56 PM EDT (00:56 UTC)
Expired
Oct 18, 2007, 9:45 PM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clinton County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 9:08 PM EDTHAIL 0.755 E Frankfort, INON STATE ROAD 38

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 4:23 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 190056
SVRIND
INC023-067-159-190145-
/O.NEW.KIND.SV.W.0089.071019T0056Z-071019T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 PM EDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF FRANKFORT...
  HOWARD COUNTY IN CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF KOKOMO...
  NORTHWESTERN TIPTON COUNTY IN CENTRAL INDIANA...

* UNTIL 945 PM EDT

* AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF KIRKLIN...OR ABOUT 10 MILES
  SOUTH OF FRANKFORT...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEMPTON BY 905 PM EDT...
  RUSSIAVILLE BY 910 PM EDT...
  INDIAN HEIGHTS BY 915 PM EDT...
  KOKOMO BY 920 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8626 4058 8586 4019 8627 4020 8659
TIME...MOT...LOC 0056Z 223DEG 50KT 4022 8638

$$
DRT
3 follow-up statements
000 
WWUS53 KIND 190106
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
906 PM EDT THU OCT 18 2007

INC023-067-159-190145-
/O.CON.KIND.SV.W.0089.000000T0000Z-071019T0145Z/
CLINTON-HOWARD-TIPTON-
906 PM EDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN TIPTON...EASTERN CLINTON AND HOWARD COUNTIES...

AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR MICHIGANTOWN...OR ABOUT 6 MILES EAST OF 
FRANKFORT...MOVING NORTH AT 65 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOKOMO BY 915 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4057 8626 4058 8586 4019 8627 4020 8659
TIME...MOT...LOC 0106Z 200DEG 58KT 4036 8635

$$
DRT
000 
WWUS53 KIND 190112
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
912 PM EDT THU OCT 18 2007

INC023-067-159-190145-
/O.CON.KIND.SV.W.0089.000000T0000Z-071019T0145Z/
CLINTON-HOWARD-TIPTON-
912 PM EDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN TIPTON...EASTERN CLINTON AND HOWARD COUNTIES...

AT 910 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
RUSSIAVILLE...OR ABOUT 11 MILES SOUTHWEST OF KOKOMO...MOVING
NORTHEAST AT 65 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4057 8626 4058 8586 4019 8627 4020 8659
TIME...MOT...LOC 0112Z 207DEG 66KT 4044 8629

$$
DRT
000 
WWUS53 KIND 190131
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
931 PM EDT THU OCT 18 2007

INC023-067-159-190145-
/O.CON.KIND.SV.W.0089.000000T0000Z-071019T0145Z/
CLINTON-HOWARD-TIPTON-
931 PM EDT THU OCT 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN TIPTON...EASTERN CLINTON AND HOWARD COUNTIES...

AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF FRANKFORT...MOVING 
NORTHEAST AT 60 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KIRKLIN...MICHIGANTOWN...KEMPTON...RUSSIAVILLE...SHARPSVILLE...KOKOMO
AND INDIAN HEIGHTS

LAT...LON 4057 8626 4058 8586 4019 8627 4020 8659
TIME...MOT...LOC 0131Z 230DEG 81KT 4026 8654

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 6:45 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 18, 6:45 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU OCT 18 2007

.AVIATION...DISCUSSION FOR 00Z TAFS
RADAR MOSIACS SHOWING TSAR DEVELOPING ACRS SRN INDIANA AND EASTERN
IL. THESE STORMS SHOULD IMPACT THE TAF SITES DURG THE FIRST THREE
HRS OF THE TAF PD. HAVE USED TEMPO GROUPS FOR EXPECTED BRIEF LIEF
CONDITIONS ASSOCIATED WITH EACH OF THE STORMS. AS THE CD FRONT
REACHES INDIANA LATE TONIGHT THE TSRA THREAT WL END...LEADING TO A
RETURN TO VFR CONDITIONS AFTER 06Z.

GUSTY WINDS FROM THE SOUTH EXPECTED TO SHIFT TOP THE SW AFT 06Z WITH
FROPA.

NEGATIVE CU RULE ON THURS AS UPPER TROF  PUSHES THROUGH THE RGN.
TIME SECTIONS ALSO SHOW SATURATED LOWER LVLS. HENCE WL INCLUDE OVC
VFR CIGS NEAR THE EXPECTED CCL OF 3500 FT.

&&

.DISCUSSION...
WILL BE SHORT DUE TO IMMINENT WATCH BOX BUT FOCUS IS ON SEVERE THIS
EVENING.  SATELLITE SHOWS CLOUDS ENHANCING OVER ILLINOIS AND THIS IS
IN LINE WITH NAM AXIS OF CONVECTIVE ONSET SO WILL USE THIS MODEL AS
GUIDE FOR SEVERE TONIGHT BUT LEAN TO BLEND OF MODELS TO DAY3 AND HPC
GUIDANCE AND GFS THEREAFTER. SIGNIFICANT THUNDERSTORM DEVELOPMENT
STILL EXPECTED OVER ILLINOIS THIS AFTERNOON WHICH WILL PUSH INTO
INDIANA AS DISCRETE SUPERCELLS AND EVENTUAL SQUALL LINE THIS
EVENING. WIDESPREAD WIND DAMAGE AND ISOLATED TORNADOES ARE
EXPECTED.

CURRENT FCSTS APPEARED TO BE IN DECENT AGREEMENT WITH LATEST MODEL
RUNS SO EITHER NO ADJUSTMENT OR ONLY SLIGHT ADJUSTMENT MADE TO TEMPS
AND POPS THRU DAY 3. STILL DISAGREEMENT BETWEEN GFS AND EURO MODELS
REGARDING EVOLVING MAJOR TROUGH EARLY TO MID WEEK NEXT WEEK. GIVEN
UNCERTAINTY HAVE STAYED CLOSE TO ONGOING FCST AND LATEST HPC
ADJUSTMENTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION...JP
PUBLIC...DT
Hazardous weather outlook, Oct 18, 5:00 PM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT THU OCT 18 2007

INZ021-028>031-035>049-051>057-060>065-067>072-192100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
500 PM EDT THU OCT 18 2007 /400 PM CDT THU OCT 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SEVERE STORMS WILL FORM ACROSS CENTRAL INDIANA THROUGH THE
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE TORNADOES AND
DAMAGING STRAIGHT LINE WINDS. THE THREAT FOR SEVERE WEATHER WILL
END AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH MIDNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Oct 18, 8:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             GREENCASTLE             39.64N 86.84W
10/18/2007  E1.75 INCH       PUTNAM             IN   TRAINED SPOTTER

&&

ETERRELL
Local storm report, Oct 18, 8:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             GREENCASTLE             39.64N 86.84W
10/18/2007  E0.50 INCH       PUTNAM             IN   LAW ENFORCEMENT

&&

ETERRELL
Local storm report, Oct 18, 8:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
843 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             GREENCASTLE             39.64N 86.84W
10/18/2007  E0.75 INCH       PUTNAM             IN   LAW ENFORCEMENT

&&

ETERRELL
Local storm report, Oct 18, 8:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
844 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             JAMESTOWN               39.93N 86.63W
10/18/2007  E1.50 INCH       HENDRICKS          IN   TRAINED SPOTTER

&&

ETERRELL
Local storm report, Oct 18, 8:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             JAMESTOWN               39.93N 86.63W
10/18/2007  E0.50 INCH       HENDRICKS          IN   AMATEUR RADIO

            K9RD0

&&

ETERRELL
Local storm report, Oct 18, 8:50 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             JAMESTOWN               39.93N 86.63W
10/18/2007  E1.00 INCH       HENDRICKS          IN   AMATEUR RADIO

&&

ETERRELL

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:11 PM EDTSevere Thunderstorm WarningINDWarren34 min
Oct 18, 8:28 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam36 min
Oct 18, 8:30 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion45 min
Oct 18, 9:10 PM EDTSevere Thunderstorm WarningINDTippecanoe35 min
Oct 18, 9:18 PM EDTTornado WarningINDTippecanoe42 min
Oct 18, 9:38 PM EDTTornado WarningINDBoone, Clinton36 min
Oct 18, 10:06 PM EDTTornado WarningINDHoward39 min
Oct 18, 10:16 PM EDTTornado WarningINDJackson, Lawrence30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.